Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 28, 2025, 1:44 AM CDT for O'Brien County, Sioux County, Iowa. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2025, 1:44 AM CDT (06:44 UTC)
- Expired
- Jul 28, 2025, 3:15 AM CDT
- In force
- 91 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5235 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 19.2
The text
As transmitted.
855
WGUS53 KFSD 280644
FFWFSD
IAC141-167-280815-
/O.NEW.KFSD.FF.W.0010.250728T0644Z-250728T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
144 AM CDT Mon Jul 28 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern O'Brien County in northwestern Iowa...
Eastern Sioux County in northwestern Iowa...
* Until 315 AM CDT.
* At 144 AM CDT, emergency management reported thunderstorms
producing heavy rain in Sheldon, IA. Between 2 and 3 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4317 9590 4320 9589 4321 9584 4321 9582
4320 9580 4319 9577 4318 9576 4316 9576
4315 9578 4314 9583 4315 9588
FLASH FLOOD...OBSERVED
$$
IG1 follow-up statement
897
WGUS73 KFSD 280809
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
309 AM CDT Mon Jul 28 2025
IAC141-167-280819-
/O.EXP.KFSD.FF.W.0010.000000T0000Z-250728T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
O'Brien IA-Sioux IA-
309 AM CDT Mon Jul 28 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 315 AM CDT EARLY THIS MORNING
FOR NORTHWESTERN O'BRIEN AND EASTERN SIOUX COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
&&
LAT...LON 4317 9590 4320 9589 4321 9584 4321 9582
4320 9580 4319 9577 4318 9576 4316 9576
4315 9578 4314 9583 4315 9588
$$
IGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 12:01 AM CDT, 1 hour 43 minutes earlier. Its key messages:
- An Extreme Heat Warning remains in effect until 8 pm with heat index values up to 110 degrees. Use caution to prevent heat illness today.
- There is a 20 to 50 percent chance for showers and thunderstorms this evening into early Monday for portions of south-central SD and areas along and north of I-90. Storms could be strong to severe with the primary hazards being wind gusts to 70 mph and ping pong ball sized hail.
- Dangerous heat continues Monday given a combination of air temperatures in the 90s to near 100 degrees and dew points predominantly in the 70s. Heat index values are forecast to rise above 104 degrees for most areas along and south of I-90. Extreme Heat Warnings and Heat Advisories have been issued.
- Additional strong to severe thunderstorms are possible Monday night into Tuesday and again Tuesday evening into Wednesday.
- Temperatures cool significantly by the middle of the week, peaking in the 70s to near 80 degrees Wednesday onward.
Area forecast discussion, Jul 28, 12:01 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1201 AM CDT Mon Jul 28 2025
.KEY MESSAGES...
- An Extreme Heat Warning remains in effect until 8 pm with heat
index values up to 110 degrees. Use caution to prevent heat
illness today.
- There is a 20 to 50 percent chance for showers and
thunderstorms this evening into early Monday for portions of
south-central SD and areas along and north of I-90. Storms
could be strong to severe with the primary hazards being wind
gusts to 70 mph and ping pong ball sized hail.
- Dangerous heat continues Monday given a combination of air
temperatures in the 90s to near 100 degrees and dew points
predominantly in the 70s. Heat index values are forecast to
rise above 104 degrees for most areas along and south of I-90.
Extreme Heat Warnings and Heat Advisories have been issued.
- Additional strong to severe thunderstorms are possible Monday
night into Tuesday and again Tuesday evening into Wednesday.
- Temperatures cool significantly by the middle of the week,
peaking in the 70s to near 80 degrees Wednesday onward.
&&
.DISCUSSION...
Issued at 247 PM CDT Sun Jul 27 2025
1930Z surface observations show heat index values ranging from
around 100 to 110 degrees. A combination of air temperatures in
the 90s and dewpoints in the 70s to near 80 degrees will allow
dangerous heat to continue into the late afternoon and evening.
An Extreme Heat Warning will remain in effect until 8 pm.
Barring any overnight convective activity (see more below),
expect nighttime recovery to be limited with lows remaining
elevated mainly in the 70s.
Complex setup this evening into the early overnight. Convectively
reinforced by this morning's thunderstorm activity across northeast
SD, eastern ND, and northern MN, a weak surface boundary/front is
roughly aligned near the MN/ND border southward to central SD. This
will serve as the focus for additional convective activity this
evening as models show another weak short-wave aloft moving through
a volatile environment with MUCAPE of 5000-6000 J/kg. Given
weak near surface forcing, upper level support will be necessary
for any thunderstorms to break the cap after today's extreme
heat. And because of this, CAMs are breaking out storms anywhere
there is a pocket of 500 hPa vorticity advection. Still think
the best area for convective initiation will be across central
MN closest to the best upper level support with the potential
for a gradual westward expansion of storms into SD after 7 pm.
Admittedly, this idea is muddied greatly by the ongoing convective
cluster west of the Twin Cities. In addition, the HRRR has been
consistent for much of the day, showing thunderstorms initiate
as far west as Chamberlain/Huron, so pulled 20-40 POPs back to
the west to account for this possibility. While initial storms
will have a large hail threat up to ping pong ball size, the
primary hazard should transition to damaging winds to 70 mph as
storms merge and form linear clusters. SPCs Day 1 Outlook has
been updated to focus a Level 3 of 5 (Enhanced) risk mainly
across central MN with the Level 2 of 5 (Slight) risk expanded
to the south and west to encompass the northeastern third of the
forecast area.
Heat risk tomorrow will be greatly influenced by tonight's
convection and the location of any residual boundaries. However,
current forecast still suggests areas south of the boundary will see
heat index values once again climb into warning criteria (105+
degrees). As such, a new Extreme Heat Warning has been issued from
noon to 8 pm Monday along and south of a line from Wessington
Springs to Sioux Falls to Spirit Lake. Areas to the north are
covered by a Heat Advisory.
Severe thunderstorms are again possible late Monday afternoon and
evening. Good agreement within the 12Z model suite, showing another
short-wave move from west to east across the forecast area. This
wave is farther south than those the past couple days. Given extreme
instability and deep layer shear of 35 to 45 kts, expect storms to
fire rapidly and quickly grow upscale into linear segments. Best
timing estimate at this time is for storms to near the MO River
early evening and then race across the entirety of the forecast
area into the early overnight hours on Tuesday. SPCs Day 2 Outlook
shows a Level 2 of 5 (Slight) risk for all but the southernmost
counties in our area. Wouldn't be surprised for an eventual
increase to a Level 3 of 5 (Enhanced) risk. Initial storms will
be capable of large hail, but the primary hazard will transition
to damaging wind gusts up to 75 mph.
Additional showers/storms possible Tuesday night into Wednesday with
the passage of a more aggressive cold front. SPCs Day 3 Outlook
shows a Level 1 of 5 (Marginal) risk with any of this activity.
Post-front, a much cooler and drier pattern sets up across the
region with daily highs by Wed-Fri in the 70s.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1154 PM CDT Sun Jul 27 2025
Convection, including some storms producing gusts to 50 knots,
continues to push east/southeast from KBKX to KFSD and east
across southwestern MN and northwestern IA. This will continue
over the next couple of hours, and should stay to the northeast
of KSUX. IFR and lower conditions with the convection.
Otherwise, VFR conditions return to the area late tonight into
mid/late morning Monday. LLWS is expected for KSUX for a few
hours overnight/early Monday morning.
Additional showers and thunderstorms, including some strong to
severe, return to the area Monday late afternoon through the
evening hours into late Monday night. Confidence is low in exact
coverage and timing, but have included mention at KHON and KFSD
where storms look to be the most likely. Omitted from KSUX for
now.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning from noon to 8 PM CDT Monday for SDZ050-
052>055-057>071.
Heat Advisory from noon to 8 PM CDT Monday for SDZ038>040-056.
MN...Extreme Heat Warning from noon to 8 PM CDT Monday for MNZ098.
Heat Advisory from noon to 8 PM CDT Monday for MNZ071-072-080-
081-089-090-097.
IA...Extreme Heat Warning from noon to 8 PM CDT Monday for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning from noon to 8 PM CDT Monday for NEZ013-
014.
&&
DISCUSSION...Rogers
AVIATION...SGHazardous weather outlook, Jul 27, 8:49 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 849 PM CDT Sun Jul 27 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 849 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered thunderstorms will push across the area through midnight, with the greater chances residing over east central South Dakota and southwestern Minnesota. These storms will have a risk of producing hail to the size of ping pong balls and winds to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions continue Monday with heat index values in the 90s to lower 100s. Be prepared for the heat if spending time outdoors this weekend. Storms chances continue on Monday night into Tuesday and Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 12:44 AM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1244 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM Tstm Wnd Gst 2 S Sioux Center 43.05N 96.17W
07/28/2025 M59 MPH Sioux IA Mesonet
A personal weather station near Sioux Center
recorded a 59 mph wind gust. Time estimated
via radar.
&&
IGLocal storm report, Jul 28, 12:50 AM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1250 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM Tstm Wnd Gst 3 WNW Spencer 43.17N 95.20W
07/28/2025 M55 MPH Clay IA ASOS
A 55 mph wind gust was recorded at the
Spencer ASOS.
&&
IGLocal storm report, Jul 28, 1:11 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
111 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM Tstm Wnd Gst 4 E Lester 43.43N 96.25W
07/28/2025 M62 MPH Lyon IA Mesonet
A Personal Weather Station near Rock Rapids
recorded a 62 mph wind gust.
&&
IGLocal storm report, Jul 28, 1:13 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
113 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Tstm Wnd Gst 1 SSW Hawarden 42.99N 96.49W
07/28/2025 E57 MPH Sioux IA Mesonet
A Personal Weather Station Near Hawarden
recorded a 57 mph wind gust.
&&
IGLocal storm report, Jul 28, 1:16 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
116 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Tstm Wnd Gst 2 NE Maurice 42.99N 96.16W
07/28/2025 M58 MPH Sioux IA AWOS
A 58 mph wind gust was recorded at the Sioux
County Regional Airport.
&&
IGLocal storm report, Jul 28, 1:27 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
127 AM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM Tstm Wnd Gst 2 S Sioux Center 43.05N 96.17W
07/28/2025 M60 MPH Sioux IA Mesonet
A Personal Weather Station near Orange City
recorded a 60 mph wind gust.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:05 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Osceola | 40 min |
| Jul 27, 11:28 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 47 min |
| Jul 27, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 57 min |
| Jul 27, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 62 min |
| Jul 28, 12:01 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, Dickinson, O'Brien, Osceola | 44 min |
| Jul 28, 12:14 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 46 min |
| Jul 28, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Lyon, O'Brien, Osceola, Plymouth, Sioux and 1 more | 45 min |
| Jul 28, 12:42 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, Dickinson, O'Brien, Osceola | 48 min |
| Jul 28, 1:00 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Plymouth, Sioux | 15 min |
| Jul 28, 1:15 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Clay, Dickinson, Lyon, O'Brien, Osceola and 2 more | 45 min |
| Jul 28, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, O'Brien | 46 min |
| Jul 28, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 49 min |
| Jul 28, 1:57 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux | 48 min |
| Jul 28, 2:28 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Plymouth, Woodbury | 62 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.